Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 75, NWS New York, NY

August 16, 2002Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 16, 2002, 2:18 PM EDT for Orange County, New York. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2002, 2:18 PM EDT (18:18 UTC)
Expired
Aug 16, 2002, 3:15 PM EDT
In force
57 min
Issued by
NWS New York, NY
Area
Whole counties

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 3:15 PM EDTThunderstorm Wind 50 EScotchtown, NYA spotter reported that several trees had been knocked down by the storm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2022 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS51 KOKX 161818
SVROKX
NYC071-161915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
217 PM EDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGE COUNTY IN SOUTHEAST NEW YORK

* UNTIL 315 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF PORT JERVIS...MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FINCHVILLE AROUND 230 PM
  OTISVILLE AROUND 240 PM
  MIDDLETOWN AROUND 255 PM
  
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. 
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY 
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT AND SOUTHEAST NEW YORK.

LAT...LON 4148 7487 4131 7479 4140 7418 4165 7425

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:19 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 16, 10:19 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1019 AM EDT FRI AUG 16 2002

WEAK WAVES MOVG THRU THE AREA THIS AFTN AND DAYTIME HEATING WITH
CONVECTIVE TMPS REACHED COULD TRIGGER A FEW TSTMS. CAPES GENERALLY
BELOW 1000. WBZ ARND 12K AND MOIST ATMOSPHERE WL PRECLUDE ANY SVR
WX. WITH SLOW MOVG STORMS AND PRECIPITABLE WATERS NR 2 INCHES COULD
SEE HVY RAINS WITH THE STORMS.

***PREVIOUS DISCUSSION***

SHORT RANGE WX DISC...WELL START THE DAY WITH CLOUDY SKIES AND HIGH
HUMIDITY. AS OF 06Z...BKN STRATUS CLOUDS COVER LONG ISLAND AND
SOUTHERN CT AS A PATCH OF MID LVL CLOUDS ADVECT NEWD ACROSS THE
REGION.

FOR TODAY...THE FCST CHALLENGES INCLUDE THE...

POTENTIAL FOR A HEAT ADVISORY...BKN MID AND UPPER LVL CLOUDS ALONG
WITH THE DEVELOPMENT OF LOW LVL CLOUDS WILL SIGNIFICANTLY FILTER THE
SUNSHINE...LIMITING HEATING AND PRODUCING AFTERNOON TEMPS A DEGREE
OR TWO LOWER THAN YESTERDAY AFTERNOON...WHEN THE HEAT INDEX PEAKED
AT 99 DEGS FOR 1 HOUR AT CENTRAL PARK. I WILL MOST CLOSELY FOLLOW
THE ETA MOS GUIDANCE VALUES FOR TEMPS AND DEW PT TEMPS...WHICH WILL
PRODUCE HEAT INDICES IN THE UPPER 90S IN URBAN NE NJ AND THE MID 90S
IN NYC. THUS...LIKE YESTERDAY...WE WILL NOT ISSUE A HEAT ADVISORY
FOR NYC.

POTENTIAL FOR A SMALL CRAFT ADVISORY...UNLIKE YESTERDAY...ALTHOUGH
IM EXPECTING SEA BREEZES TO DEVELOP BETWEEN 15 AND 18Z...THE
SYNOPTIC SCALE GRADIENT WILL BE RELAXING. THE WIND SPEEDS SHOULD
REMAIN AROUND 20 KNOTS WITH SEAS AROUND 4 FT OVERALL. HOWEVER...I
WOULDNT BE SURPRISED IF THE AMBROSE LIGHT TOWER BUOY REPORTED A 25
KNOT WIND FOR AN HOUR OR TWO. AT THIS TIME...ILL HOLD OFF ON
ISSUING ANY SMALL CRAFT ADVISORY FOR THE ATLANTIC COASTAL WATERS
SOUTH OF LONG ISLAND.

POTENTIAL FOR TSTMS...THE MAIN TRIGGERING MECHANISMS WILL BE THE
UPSTREAM WEAK UPPER LVL SHORT WV MVG SEWD TOWARD THE REGION AND THE
DEVELOPMENT OF SEA BREEZES. WITH LOW LVL MOISTURE IN PLACE AND
INCREASING INSTABILITY...IM EXPECTING SCT AFTERNOON TSTMS
DEVELOPING INITIALLY ALONG THESE BOUNDARIES THEN SLOWING ADVECTING
EWD AROUND 10 KTS. WITH PW CONTENTS BETWEEN 1.5 AND 2.0
INCHES...TSTMS WILL HAVE THE POTENTIAL FOR PRODUCING HVY RAINFALL
AND LOCALIZED URBAN FLOODING. ILL BE FORECASTING A 40 PCT POP
INLAND AND 30 PCT ALONG THE COAST...WHICH WILL BE CARRIED INTO THIS
EVENING.

REMAINDER OF THE FORECAST...A SERIES OF WEAK UPPER LVL SHORT WVS AND
LOW LVL TROUGHS WILL MV ACROSS THE REGION THROUGH SAT...FOLLOWED BY
A STRONGER COLD FRONT LATE SUN...WHICH COULD PRODUCE SEVERE WEATHER
ALONG A PRE-FRONTAL SQUALL LINE FOLLOWED BY A FRESH NEW AIR MASS TO
START THE WEEK.

CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

GC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 2:34 PM EDTSevere Thunderstorm WarningOKXBronx, New York41 min
Aug 16, 2:40 PM EDTSevere Thunderstorm WarningOKXBronx, New York35 min
Aug 16, 3:17 PM EDTSevere Thunderstorm WarningOKXBronx, Kings, Queens, Westchester43 min
Aug 16, 3:24 PM EDTSpecial Marine WarningOKX66 min
Aug 16, 3:39 PM EDTFlash Flood WarningOKXBronx, New York2 hr
Aug 16, 3:54 PM EDTSevere Thunderstorm WarningOKXNassau51 min
Aug 16, 4:07 PM EDTSpecial Marine WarningOKX83 min
Aug 16, 4:17 PM EDTSevere Thunderstorm WarningOKXWestchester43 min
Aug 16, 4:31 PM EDTSevere Thunderstorm WarningOKXNassau, Queens44 min
Aug 16, 4:51 PM EDTFlash Flood WarningOKXNassau, Queens114 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.